MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; FLOW CYTOMETER

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; FLOW CYTOMETER
Catalog Number 337858
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Device evaluated by mfr: a device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using a bd facscount instrument system the instrument went into an error state that prevented samples from being processed.The inability to process samples resulted in specimens being left at room tempurature for a period of more than 48 hours.A bd field service engineer noted that the fixative bottles used by the lab was not refrigerated and lab staff indicated the bottles had been unrefrigerated for at least two days.Additionally, one of the three bottles of fixative in use by the lab was noted to have been in use past the expiration date.It was reported that patients required blood samples to be redrawn to repeat previously ordered blood tests.The number of patients or the specific tests were not specified.There was no indication of a change in course of patient treatment or a deterioration in patient condition for any of the patients as a results of delayed test results.
 
Additional Manufacturer Narrative
Describe event or problem: it was reported that while using a bd facscount instrument system the instrument went into an error state that prevented samples from being processed.The inability to process samples resulted in specimens being left at room tempurature for a period of more than 48 hours.A bd field service engineer noted that the fixative bottles used by the lab was not refrigerated and lab staff indicated the bottles had been unrefrigerated for at least two days.Additionally, one of the three bottles of fixitive in use by the lab was noted to have been in use past the expiration date.It was reported that patients required blood samples to be redrawn to repeat previously ordered blood tests.70 blood samples were involved.The number of patients or the specific tests were not specified.There was no indication of a change in course of patient treatment or a deterioration in patient condition for any of the patients as a results of delayed test results.Relevant tests/laboratory data: it was reported that patients required blood samples to be redrawn to repeat previously ordered blood tests.70 blood samples were involved.The number of patients or the specific tests were not specified.
 
Event or Problem Description
It was reported that while using a bd facscount instrument system the instrument went into an error state that prevented samples from being processed.The inability to process samples resulted in specimens being left at room tempurature for a period of more than 48 hours.A bd field service engineer noted that the fixative bottles used by the lab was not refrigerated and lab staff indicated the bottles had been unrefrigerated for at least two days.Additionally, one of the three bottles of fixitive in use by the lab was noted to have been in use past the expiration date.It was reported that patients required blood samples to be redrawn to repeat previously ordered blood tests.70 blood samples were involved.The number of patients or the specific tests were not specified.There was no indication of a change in course of patient treatment or a deterioration in patient condition for any of the patients as a results of delayed test results.
 
Additional Manufacturer Narrative
H.6.Investigation summary: scope of issue is limited to facscount instrument (pn337858, serial# (b)(4)).Problem statement: samples run was giving error 8, 9 and 48.Other important notes: the fse found that each batch of samples run was giving error 09.It was noticed that the fixatives the customer used were left on the bench in which one of three fixatives was expired.The remaining fixatives were also left on the bench the following week.All suspected fixative were discarded, replaced with new and fresh batch then used on more than 12 samples that were picked randomly.All samples passed and ran smoothly.It was then explained by fse to enduser about the importance of fixative being fresh at all times(less than 48 hours) and properly kept inside an approved storage.Effects: the customer had to recall all patients, take new blood samples and prepare new control and samples since both the specimen and prepared samples were on the bench more than 48 hours result of device history record (dhr) review: review of dhr 337858 facscount (sn# (b)(4)) indicates a mfg.Date of march 2006.The instrument met all performance and quality requirements.There were no performance issues noted.Defect trend: qns (zm, ze) related to this issue in sap from feb-2018 to feb-2019= 0.There are no recorded cases of non-conformances (qns) related to error 8, 9 and 48 codes.Complaint trend: complaint trend from feb-2018 to feb 2019 = 0 no similar events reported.Investigation result / analysis: bd service report indicates an operator error using improperly stored fixative in the lab.A review of the service manual 11-10714-00 rev 2 on the following codes the customer received in this event: code 8 and 9 ¿ page 19 code 48-page 56.Code 08 (cd4+ cluster too dim) cause: reagent is degraded.Code 09 (cd4- cluster too dim) cause: reagent is degraded.Code 48 (path search failure¿excessive noise) cause: optics and flow cell door are open.When using correctly stored fixatives, all samples ran as expected without issue.User guide 642747 version 01 states that the fixative should be refrigerated after each use and specimen storage.Chapter 5: preparing controls and samples page 53.Customer was informed to resample patient samples and rerun as both samples and specimens were stored on work table for more than 48 hours.Returned samples were not required for failure analysis because no instrument parts failed or were replaced on the service visit.Additional information request (task#(b)(4)): information about part number and lot number of the fixative that were left on the bench and the expired fixative were requested ¿ no responses obtained after three documented attempts to follow up status of request.Below are the obtained responses: 1st attempt: email sent on friday, march 8, 2019 ¿ fse only obtained number of samples that were involved.A total of 70 samples were confirmed that were affected.Assignable cause: the customer performed tests with samples using expired fixative and incorrectly stored fixative that cause error codes 8, 9 and 48 respectively.Risk analysis: 1.Review of facscount risk analysis 337858ra rev01 was conducted by plant quality on 15may2019.The risk analysis does not identify the applicable hazards related to this nonconformance.2.Review of antibodies and antibody conjugates: ce-ivd / ivd / j-ivd products risk management file, 100310ra rev 02 was conducted on 15may2019.The risk analysis does identify the applicable hazards related to this nonconformance.Referenced to use error hazard id 3.2.4, for the use of expired material the initial and residual risk index is characterized to category 6.Risk assessment: 1.Risk analysis ¿ a document review of antibodies and antibody conjugates: ce-ivd / ivd / j-ivd products risk management file, 100310ra rev 02 was conducted on 15may2019.Referenced to use error hazard id 3.24, for the use of expired material the initial and residual risk index is characterized to category 6.Initial risk: probability - 2, severity - 3, residual index - 6 initial risk evaluation: unacceptable risk controls are in place: 1.Customer education.2.Labeling.3.Good laboratory practices.Note: implementation and verification such as technical data sheet and vial labeling are available in the instrument¿s user guide.Residual risk: probability - 2, severity - 3, residual index - 6 residual risk evaluation: afap, as far as possible new hazards: none.Conclusion: this incident is related to the end user failing to follow guidelines and good laboratory practices in preparing and testing samples.Operator error and poor lab pratices.Bd was not able to duplicate or confirm the customer¿s indicated failure mode because the defect was not evident after correcting the lab practices.Root cause was the customer failure to perform per user¿s guide instruction and good lab practices.Per user¿s guide 642747 version 01 chapter 5 in page 53, the sample preparation is to be performed within 24 hours of draw and the analysis of sample within 48 hours of preparation.Based from complaint severity rating as limited (s2) and complaint trend analysis (occurrence of only one incident), it was determined that no corrective action is required at this time.There is a system in place in a form of instrument user¿s guide (642747 version 01) that addresses controls in preparing effective sampling that would prevent erroneous results and instrument error messages.All complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored.Our business team regularly reviews the collected data for identification of emerging trends.
 
Event or Problem Description
It was reported that while using a bd facscount instrument system the instrument went into an error state that prevented samples from being processed.The inability to process samples resulted in specimens being left at room tempurature for a period of more than 48 hours.A bd field service engineer noted that the fixative bottles used by the lab was not refrigerated and lab staff indicated the bottles had been unrefrigerated for at least two days.Additionally, one of the three bottles of fixative in use by the lab was noted to have been in use past the expiration date.It was reported that patients required blood samples to be redrawn to repeat previously ordered blood tests.70 blood samples were involved.The number of patients or the specific tests were not specified.There was no indication of a change in course of patient treatment or a deterioration in patient condition for any of the patients as a results of delayed test results.

Brand Name
BD FACSCOUNT INSTRUMENT SYSTEM
Common Device Name
FLOW CYTOMETER
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key8428935
Report Number2916837-2019-00106
Device Sequence Number193523
Product Code GKZ
UDI-Device Identifier00382903378586
UDI-Public00382903378586
Combination Product (Y/N)N
Initial Reporter CountryGH
PMA/510(K) Number
K933486
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number337858
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2019
Supplement Date Received by Manufacturer01/20/2019
01/20/2019
Initial Report FDA Received Date03/18/2019
Supplement Report FDA Received Date03/29/2019
06/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;